Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 10, 2009, 11:44 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2009, 11:44 PM CDT (04:44 UTC)
- Expired
- Sep 11, 2009, 1:13 AM CDT
- In force
- 89 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 5 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2131 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 110444
FFWBIS
NDC015-059-111030-
/O.NEW.KBIS.FF.W.0015.090911T0444Z-090911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1144 PM CDT THU SEP 10 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 530 AM CDT
* AT 1141 PM CDT...THE PUBLIC REPORTED UPWARDS OF AN INCH OF
RAINFALL OVER THE PAST HOUR ACROSS THE BISMARCK MANDAN AREAS. THIS
HAS LEAD TO SEVERAL FLOODED ROADS ACROSS THE CITY LIMITS. ADDITIONAL
HEAVY RAINFALL IS EXPECTED ACROSS THE CITY DURING THE NEXT 2 TO 3
HOURS...WITH ANOTHER INCH OR TWO POSSIBLE. THIS WILL LIKELY CAUSE
ADDITIONAL FLOODING PROBLEMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BISMARCK...LINCOLN AND MANDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4684 10068 4675 10067 4676 10084 4677 10088
4688 10099
$$
KJB1 follow-up statement
263
WGUS73 KBIS 110613
FFSBIS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
113 AM CDT FRI SEP 11 2009
NDC015-059-110624-
/O.CAN.KBIS.FF.W.0015.000000T0000Z-090911T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURLEIGH ND-MORTON ND-
113 AM CDT FRI SEP 11 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL MORTON
AND SOUTHWESTERN BURLEIGH COUNTIES IS CANCELLED...
THREE QUARTERS TO NEARLY ONE AND A QUARTER INCHES OF RAIN QUICKLY
FELL ACROSS BISMARCK WITH THE STORMS EARLIER TONIGHT. THIS CAUSED
MINOR STREET FLOODING AND MAN HOLE COVERS TO BE DISLODGED.
HOWEVER...STREET FLOODING HAS ENDED ACROSS BISMARCK...MANDAN AND
LINCOLN. ADDITIONAL RAIN IS FORECAST THROUGH THE NIGHT...WITH ONE
TENTH TO ONE QUARTER OF AN INCH OF NEW RAINFALL POSSIBLE.
HOWEVER...THIS WILL NOT CAUSE ADDITIONAL FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ACROSS WATER COVERED ROADWAYS.
&&
LAT...LON 4684 10068 4675 10067 4676 10084 4677 10088
4688 10099
$$
PJAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:06 PM CDT, 8 hours 38 minutes earlier.
Area forecast discussion, Sep 10, 3:06 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT THU SEP 10 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... NEAR TERM CONCERNS ARE SEVERE WEATHER/HEAVY RAIN POTENTIAL THROUGH TONIGHT. SHORT TERM MODEL TRENDS FOCUS ON MOISTURE CONVERGENCE AXIS IN THE SOUTHEAST CWA FOR INITIAL CONVECTION THROUGH EARLY EVENING...THEN POTENTIAL FOR ANOTHER LATE EVENING MCS AS THE MAIN UPPER TROUGH SWINGS THROUGH. LAPS SOUNDINGS AND SPC MESOSCALE PARAMETERS INDICATE CIN HAS ERODED IN AREA OF ENHANCED CU FIELD NEAR JAMESTOWN. THE 19Z KBIS SPECIAL SOUNDING DOES SHOW A SMALL WARM LAYER AROUND 750MB. APPEARS TO BE JUST A MATTER OF TIME BEFORE MORE SIGNIFICANT MID LEVEL FORCING INTERACTS WITH 2-3K J/KG ML CAPE. MAIN INITIAL THREATS WOULD APPEAR TO BE SVR STRAIGHT LINE WINDS WITH HIGH T/TD SPREADS...AND STRONG UPDRAFTS SUPPORTING SOME ISOLD LARGE HAIL. LATER TONIGHT...THE MAIN SHORT WAVE TROUGH WILL PUSH THROUGH AND WILL LIKELY SUPPORT ANOTHER OVERNIGHT MCS. HAIL/WIND THREAT SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS...ALONG WITH POTENTIAL FOR HEAVY RAIN. MODEL QPF AMOUNTS ARE SIMILAR...SUGGESTING GENERAL 1-2 INCH AMOUNTS WITH ISOLD HIGHER TOTALS...MAINLY OVER THE SOUTHEAST HALF TO THIRD OF THE FORECAST AREA. FFG VALUES ARE STILL QUITE HIGH MOST LOCATIONS...ALTHOUGH THE EXTREME SOUTHEAST COUNTIES WHICH RECEIVED 1-2 INCHES RECENTLY WILL BEAR WATCHING. BY FRIDAY INTO SATURDAY...THE UPPER LOW WILL CUT OFF AND MOVE BACK TO THE WEST AND NORTHWEST...KEEPING COOL AND SHOWERY CONDITIONS OVER THE STATE. BY SUNDAY...THE LOW WILL MOVE THROUGH EASTERN MONTANA...WITH PRECIP CHANCES OVER THE FAR WESTERN CWA. .LONG TERM...MONDAY THROUGH THURSDAY... THE POSITION AND TRACK OF AN UPPER LOW HAS BEEN DOMINATING THE EXTENDED...AND THE LATEST RUNS SHOW THAT NOT ONLY WILL UPPER LOW COMPLETE A 360 DEGREE LOOP AROUND NORTH DAKOTA BY MONDAY...BUT MAY INDEED DROP SOUTH AGAIN TUESDAY INTO THURSDAY BRINGING MORE UNSETTLED WEATHER. FOLLOWED HPC CLOSELY AGAIN WITH THIS FORECAST. EXPECT ABOVE AVERAGE TEMPERATURES AS THE LOW REMAINS NORTH OF THE CWA MONDAY...THEN TEMPERATURES WILL DROP SLIGHTLY FOLLOWING THE UPPER LOW INTO NORTH DAKOTA..BUT STILL ABOVE AVERAGE AS THE UPPER LOW FILLS QUITE A BIT. ENOUGH INSTABILITY FOR MENTION OF SLIGHT CHANCE OF SHOWERS TUESDAY THROUGH THURSDAY. && .AVIATION... A POTENT COLD FRONT WILL PLOW THROUGH WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND SEVERITY AS THE EVENING PROGRESSES ESPECIALLY OVER CENTRAL NORTH DAKOTA. LESS PRECIPITATION OVER KISN/ KDIK/KMOT...WHILE KBIS AND KJMS APPEARS TO RECEIVE THE BRUNT OF THIS FRONT. DURING THE EVENING...HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH HEAVY RAIN SETTLING IN AFTER DARK AND CONTINUING THROUGH THE NIGHT. THE TAFS REFLECT THE STRONG THUNDERSTORMS...GUSTY WINDS AND HEAVY RAIN THREAT OVERNIGHT. ALSO REFLECTED IS MVFR CEILINGS TONIGHT OVER KBIS AND KJMS MAINLY. SHOWERY WEATHER ALONG WITH MVFR CEILINGS WILL LINGER INTO FRIDAY...BUT THE SEVERE WEATHER THREAT WILL HAVE MOVED EAST BY THEN. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM/AVIATION...KS SHORT TERM...KINNEY
Hazardous weather outlook, Sep 10, 5:38 AM CDT, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 538 AM CDT THU SEP 10 2009 NDZ001>004-009>011-017>019-031>033-040-041-043-111045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- DUNN-MERCER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- 538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...FROM LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. NDZ005-012-013-020>023-025-034>037-042-044>048-050-051-111045- ROLETTE-MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE AND CONTAIN VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. JV
In the hours before
Special weather statement, Sep 10, 8:13 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 813 PM CDT THU SEP 10 2009 NDZ019>021-110145- MCLEAN ND-MERCER ND-OLIVER ND- 813 PM CDT THU SEP 10 2009 ...SPECIAL WEATHER STATEMENT FOR NORTHERN OLIVER...EASTERN MERCER AND SOUTHERN MCLEAN COUNTIES UNTIL 845 PM CDT/745 PM MDT/... AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT CLARK...OR 38 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... FORT CLARK AND STANTON AROUND 720 PM MDT. HENSLER...WASHBURN AND CROSS RANCH STATE PARK AROUND 845 PM CDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SIMOSKO
Special weather statement, Sep 10, 8:56 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 856 PM CDT THU SEP 10 2009 NDZ011-012-019>021-034-041-042-044-045-110400- WARD-MCHENRY-MERCER-OLIVER-MCLEAN-MORTON-HETTINGER-GRANT-ADAMS- SIOUX- INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN... CENTER...GARRISON...MANDAN...MOTT...ELGIN...HETTINGER... FORT YATES 856 PM CDT THU SEP 10 2009 /756 PM MDT THU SEP 10 2009/ AT 850 PM CDT...NUMEROUS THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND SMALL HAIL...EXTENDED ACROSS CENTRAL NORTH DAKOTA. THE AREA WAS FORMING INTO A BROKEN LINE FROM NEAR LEMON SOUTH DAKOTA ...NORTHEAST TO SHERIDAN COUNTY...25 MILES SOUTHEAST OF MINOT. THE STORMS WERE MOVING EAST NORTHEAST AT 25 MPH. BETWEEN 9 AND 10 PM CDT...THE STORMS ARE EXPECTED TO INCREASE IN INTENSITY AND COVERAGE...AND SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT OF LARGE HAIL AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT FOR MUCH OF CENTRAL AND EASTERN NORTH DAKOTA. WAA
Local storm report, Sep 10, 9:22 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT THU SEP 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 5 SE STRAWBERRY LAKE 47.71N 100.79W
09/10/2009 M1.00 INCH MCLEAN ND TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL LASTED 15 MINUTES.
&&
THAMILTOLocal storm report, Sep 10, 9:25 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT THU SEP 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST CENTER 47.12N 101.30W
09/10/2009 E60 MPH OLIVER ND EMERGENCY MNGR
ALSO DIME TO NICKEL SIZED HAIL.
&&
THAMILTOLocal storm report, Sep 10, 9:55 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT THU SEP 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 4 N NEW SALEM 46.90N 101.42W
09/10/2009 E60 MPH MORTON ND TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WINDS LASTED 5 MINUTES. PEA SIZED
HAIL AND FREQUENT LIGHTNING ALSO OCCURRED.
&&
THAMILTOSpecial weather statement, Sep 10, 11:34 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1134 PM CDT THU SEP 10 2009 NDZ034-035-110530- BURLEIGH ND-MORTON ND- 1134 PM CDT THU SEP 10 2009 ...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND SOUTHWESTERN BURLEIGH COUNTIES UNTIL 1230 AM CDT... AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MANDAN...OR 10 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MANDAN AROUND 1140 PM CDT. BISMARCK AROUND 1155 PM CDT. LINCOLN AROUND MIDNIGHT CDT. MENOKEN AROUND 1220 AM CDT. MCKENZIE AROUND 1230 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 44 min |
| Sep 10, 8:28 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 62 min |
| Sep 10, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 39 min |
| Sep 10, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 56 min |
| Sep 10, 9:26 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 54 min |
| Sep 10, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 63 min |
| Sep 10, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 64 min |
| Sep 10, 10:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan, Wells | 42 min |
| Sep 10, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Sep 10, 11:23 PM CDT | Areal Flood Advisory | BIS | Adams, Grant, Sioux | 3 hr |
| Sep 10, 11:29 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Sep 11, 12:56 AM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Stutsman | 5 hr |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.